Alert archive / Idaho / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 27, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 22, 2003, 4:54 PM MDT for Bingham County, Bonneville County, Caribou County, Idaho. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2003, 4:54 PM MDT (22:54 UTC)
- Expired
- Aug 22, 2003, 6:00 PM MDT
- In force
- 66 min
- Issued by
- NWS Pocatello, ID
- Area
- Counties, with a storm outline in the text
Counties Bingham County, ID, Bonneville County, ID, Caribou County, ID
The radar
The Pocatello radar (KSFX), 32 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.9 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1912 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPIH 222254
SVRPIH
IDC011-019-029-230000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
453 PM MDT FRI AUG 22 2003
THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BINGHAM COUNTY IN IDAHO
WESTERN BONNEVILLE COUNTY IN IDAHO
NORTHWESTERN CARIBOU COUNTY IN IDAHO
* UNTIL 600 PM MDT
* AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 8 MILES WEST OF SPRINGFIELD TO 24
MILES EAST OF GIBSON...OR FROM 21 MILES NORTH OF AMERICAN FALLS TO
24 MILES SOUTHEAST OF BLACKFOOT...MOVING NORTHEAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ROCKFORD AT 500 PM MDT
BLACKFOOT AT 505 PM MDT
ROSE...MORELAND AT 510 PM MDT
TABER AT 515 PM MDT
FIRTH...BASALT AT 520 PM MDT
GOSHEN AT 525 PM MDT
HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR TO THE NATIONAL WEATHER SERVICE IN POCATELLO BY CALLING TOLL FREE
1-800-877-1937.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR IDAHO.
LAT...LON 4306 11302 4302 11207 4284 11177 4361 11134
4363 11267
$$
HEDGESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:25 PM MDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 22, 2:25 PM MDT, 2 hours 29 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 225 PM MDT FRI AUG 22 2003 FIRST BATCH OF CONVECTION RAN THRU CWA THIS AFTERNOON...WITH NEW TSTMS DVLPG OVR THE ERH HIGHLANDS. THE NEXT MAJOR IMPULSE HAS PRODUCED A VAST AREA OF CONVECTION WHICH IS CURRENTLY MOVING INTO NRN UT AND NERN NV. NOTICING SOME BOWS IN THE HIGHER REFLECTIVITIES WITH DECREASING REFLECTIVITIES IN THE WAKES. THIS INDICATES RAPID SUBSIDENCE IN THE WAKE WHICH WOULD SUGGEST STRONG DOWNRUSH WINDS. AS THIS AREA MOVES INTO SRN ID...CAN EXPECT STRONG SFC GUSTS IF THE CONFIGURATIONS HOLD TOGETHER. BY LATE EVENING...STABILIZATION OF THE AIRMASS SHOULD ALLOW THE TSTMS TO SETTLE DOWN. LIMITED CONVECTION SHOULD CONTINUE INTO SAT MORNING...ESPECIALLY IN THE ERN CWA. LOOKING BEYOND...ZONAL FLOW SETS UP OVER THE WEEKEND AS MID LEVEL MONSOOM MSTR MOVES OUT. THE ZONAL FLOW WILL PREVENT ANY SIGNIFICANT MSTR FROM MOVING INTO ERN IDAHO FOR A WHILE. TEMPS SHOULD ALSO REMAIN IN THE MILD SIDE...WITH GRADUAL WARMING BY MID WEEK AS THE UPPER HGHTS BUILD BACK UP. HEDGES KSFX...OPERATIONAL...VCP 11. .PIH....NONE.
Hazardous weather outlook, Aug 22, 3:30 AM MDT, 13 hours 24 minutes before
IDZ017>023-031-032-230000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 330 AM MDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. 500MB 40-45KT SW FLOW SETS UP ALONG TWIN FALLS TO SPENCER LINE THIS AFTERNOON TO PROVIDE SHEAR WHILE 70KT 300MB JET SUPPLIES RIGHT REAR LIFT. SURFACE BOUNDARY LINES UP ACROSS SNAKE PLAINS TO HELP FOCUS DYNAMICAL SUPPORT AND 500+ CAPE AND -1 TO -3 LI/S PROVIDE NEEDED INSTABILITY. 700MB STEERING FLOW EXPECTED TO BE 15-20KTS TODAY SO STORMS SHOULD MOVE ALONG AND ONLY FLASH FLOOD CONCERNS WOULD BE FROM TRAINING EFFECTS...MAINLY ALONG SURFACE AND 500MB BOUNDARIES NOTED ABOVE. WILL HOLD OFF ON ISSUING ANY FLASH FLOOD WATCHES THIS MORNING AND ALLOW DAY SHIFT TO SIZE UP DEVELOPING SITUATION IN CONJUNCTION WITH ANY STORM PREDICTION CENTER GUIDANCE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... TRAINED SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 1:22 PM MDT | Severe Thunderstorm Warning | PIH | Fremont, Teton | 23 min |
| Aug 22, 2:48 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Caribou | 57 min |
| Aug 22, 3:45 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville | 30 min |
| Aug 22, 4:37 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Power | 53 min |
| Aug 22, 4:55 PM MDT | Flash Flood Warning | PIH | Bannock, Bingham, Caribou, Power | 2 hr |
| Aug 22, 5:48 PM MDT | Severe Thunderstorm Warning | PIH | Jefferson, Madison, Teton | 57 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.